Alert archive / California / Tornado Warnings in 2019
Tornado Warning 3, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Feb 4, 2019, 3:08 PM PST for Fresno County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 4, 2019, 3:08 PM PST (23:08 UTC)
- Expired
- Feb 4, 2019, 3:45 PM PST
- In force
- 37 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Fresno County, CA
The radar
The San Joaquin Valley radar (KHNX), 53 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 112 kt
- 0-1 km storm-relative helicity
- 678 m²/s²
- 0-3 km storm-relative helicity
- 896 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038
WFUS56 KHNX 042308
TORHNX
CAC019-042345-
/O.NEW.KHNX.TO.W.0003.190204T2308Z-190204T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
308 PM PST MON FEB 4 2019
The National Weather Service in Hanford CA has issued a
* Tornado Warning for...
Central Fresno County in central California...
* Until 345 PM PST.
* At 307 PM PST, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Orange Cove, or 17 miles east of
Clovis, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Fresno County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3668 11940 3671 11946 3686 11937 3679 11922
TIME...MOT...LOC 2307Z 219DEG 17KT 3673 11940
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Andersen2 follow-up statements
945
WWUS56 KHNX 042331
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
331 PM PST MON FEB 4 2019
CAC019-042345-
/O.CON.KHNX.TO.W.0003.000000T0000Z-190204T2345Z/
Fresno CA-
331 PM PST MON FEB 4 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM PST FOR EASTERN
FRESNO COUNTY...
At 331 PM PST, a severe thunderstorm capable of producing a tornado
was located 13 miles north of Orange Cove, or 21 miles east of
Clovis, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Fresno County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3672 11934 3676 11943 3686 11937 3679 11922
TIME...MOT...LOC 2331Z 219DEG 17KT 3682 11931
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Andersen704
WWUS56 KHNX 042344
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
344 PM PST MON FEB 4 2019
CAC019-042353-
/O.EXP.KHNX.TO.W.0003.000000T0000Z-190204T2345Z/
Fresno CA-
344 PM PST MON FEB 4 2019
...THE TORNADO WARNING FOR EASTERN FRESNO COUNTY WILL EXPIRE AT 345
PM PST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3672 11934 3676 11943 3686 11937 3679 11922
TIME...MOT...LOC 2343Z 219DEG 17KT 3685 11928
$$
AndersenWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Feb 4, 1:52 PM PST, 1 hour 16 minutes earlier.
Area forecast discussion, Feb 4, 1:52 PM PST, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service San Joaquin Valley - Hanford CA 152 PM PST Mon Feb 4 2019 .SYNOPSIS... A series of storms will continue to bring hazardous weather to Central California through Tuesday. Rain and mountain snow can be expected with snow levels lowering significantly tonight and Tuesday. Drier conditions return to the region by midweek. && .UPDATE... Updated start times of Winter Weather Advisories for Sierra Foothills and western parts of SJV above 2000 feet. && .PREV DISCUSSION... /issued 118 PM PST Mon Feb 4 2019/ DISCUSSION... Another impulse is currently beginning to move through the region after a break from the passage of this mornings weather maker. Current satellite imagery showing a pretty robust shortwave that will continue moving through the area and indication of fairly strong mid to high wind speeds with the presence of wave clouds over the western half of our CWA. This batch of energy is bringing an increase in upward vertical motion and coupled with the very moist conditions across the area will once again create a favorable area of convection to develop. In fact, a few thunderstorms have already developed over Madera county. This seems to be almost a carbon copy from yesterday as we had strong westerly flow aloft and training/back-building shower and thunderstorm development. It is interesting that a lateral jet formation along the Sierra foothills has been present on each of the last two days and is apparent once again today. This has made the Chowchilla area a hotbed of strong to severe thunderstorms with many of the cells showing signs of decent rotation. This makes sense given the low level shear that is being supplied due to the southerly winds coming with the lateral jet along the foothills. These areas will need to be monitored very carefully once again this afternoon for another round of strong to even severe thunderstorms. The main impacts will be hail (mostly pea sized), lightning, and gusty winds. But with the low level shear present, funnel clouds would not be surprising. A funnel cloud reaching the ground would not be out of the question, especially with the lowered LCL heights. Another shortwave will move through later this evening and bring colder temperatures as well. The snow levels will be dropping to around 4000 this evening and by early tomorrow morning will be dropping to around 2000 feet. That is cold for around here. To address this we currently have winter weather advisories in place for the Sierra foothills, Kern County mountains, and the western parts of the SJV above 2000 feet. A dusting to 3 inches of snowfall will be possible in these locations including the Grapevine, Tehachapi pass, and Pachecho Pass locations. There will be the possibility of black ice development which will also add to the transportation issues. The system passage will continue to bring breezy to gusty winds to most of the area. The cold air being ushered in by this system and the development of a northerly flow by late Tuesday will also create freeze potential for locations across the SJV. We have issued a freeze watch to address this concern for Wednesday and Thursday morning. High temperatures across the SJV will be in the lower 50s. This may not compete with the cold that embraced the eastern half of the CONUS but for us will be very noticeable. By Thursday late morning, ridging will begin to move into the area bringing a slight warming trend to the CWA with mid to upper 50s for highs in the valley locations by Friday. Another system is progged to begin moving into the region late Friday into the weekend, which will once again increase precipitation chances for the area. Long range guidance does hint at a return to strong ridging by the middle of next week, allowing things to warm back up and dry out. So we are not out of the woods yet, but there is a light at the end of the tunnel. && .AVIATION... Areas of MVFR visibility due to rain and mist in showers along with isolated IFR/LIFR in afternoon and evening thunderstorms. Mountain obscuration across the Sierra Nevada and Tehachapi mountains during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Winter Storm Warning until 4 PM PST Tuesday CAZ096-097. Winter Weather Advisory until 4 AM PST Wednesday CAZ095. Winter Weather Advisory until 4 PM PST Tuesday CAZ093-094. Freeze Watch from late Tuesday night through Wednesday morning CAZ089>092. Freeze Watch from late Wednesday night through Thursday morning CAZ089>092. Winter Weather Advisory until 4 PM PST Tuesday ABOVE 2000 FEET FOR THE CAZ089-091. && public...Andersen avn/fw...JEB prev discussion...Andersen synopsis...Andersen weather.gov/hanford
In the hours before
Special weather statement, Feb 4, 2:04 PM PST, 1 hour 4 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 204 PM PST MON FEB 4 2019 CAZ089>093-096-042300- Mariposa, Madera, and Fresno County Foothills CA- Southwestern San Joaquin Valley CA-East- Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA- West-Central San Joaquin Valley CA- Sierra Nevada from Yosemite to Kings Canyon CA- 204 PM PST MON FEB 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINGS...NORTHWESTERN TULARE AND CENTRAL FRESNO COUNTIES UNTIL 300 PM PST... At 202 PM PST, Doppler radar was tracking a strong thunderstorm over Selma, or 16 miles north of Hanford, moving northeast at 30 mph. Accumulating small hail and winds near 40 mph will be possible with the storm. Funnel clouds could also accompany this storm. Funnel clouds can briefly touch down and cause damage. Locations impacted include... Sanger, Reedley, Selma, Parlier, Kingsburg, Del Rey, Fowler, Trimmer Springs, Fancher Creek and Auberry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3645 11958 3654 11977 3706 11947 3693 11918 TIME...MOT...LOC 2202Z 209DEG 24KT 3657 11963 JEB
Local storm report, Feb 4, 2:05 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
205 PM PST MON FEB 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL COARSEGOLD 37.26N 119.70W
02/04/2019 E0.25 INCH MADERA CA PUBLIC
FACEBOOK POSTS INDICATING PEA SIZED HAIL
COVERING THE GROUND IN COARSEGOLD.
&&
DSLocal storm report, Feb 4, 2:12 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
212 PM PST MON FEB 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 19 NE SNELLING 37.71N 120.20W
02/04/2019 E0.25 INCH MARIPOSA CA PUBLIC
PICTURES ON FACEBOOK POSTS SHOWING PEA SIZED
HAIL COVERING THE GROUND IN COULTERVILLE.
&&
DSSpecial weather statement, Feb 4, 2:29 PM PST, 39 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 229 PM PST MON FEB 4 2019 CAZ092-094-042315- Tulare County Foothills CA-Southeastern San Joaquin Valley CA- 229 PM PST MON FEB 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TULARE COUNTY UNTIL 315 PM PST... At 225 PM PST, Doppler radar was tracking strong thunderstorms near Poplar-Cotton Center, or near Porterville, moving northeast at 30 mph. Accumulating small hail and winds near 40 mph will be possible with the storms. Funnel clouds could also accompany these storms. Funnel clouds can briefly touch down and cause damage. Locations impacted include... Porterville, Earlimart, Lindsay, Farmersville, Exeter, Terra Bella, Poplar-Cotton Center, East Porterville, Woodville, Strathmore, Tipton, Pixley and Springville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Dangerous cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3580 11925 3597 11937 3637 11919 3617 11876 TIME...MOT...LOC 2225Z 224DEG 24KT 3602 11912 JEB
Special weather statement, Feb 4, 3:01 PM PST, 7 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 301 PM PST MON FEB 4 2019 CAZ090-093-096-050000- Mariposa, Madera, and Fresno County Foothills CA-East- Central San Joaquin Valley CA- Sierra Nevada from Yosemite to Kings Canyon CA- 301 PM PST MON FEB 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRESNO COUNTY UNTIL 400 PM PST... At 300 PM PST, Doppler radar was tracking a strong thunderstorm near Sanger, or 16 miles southeast of Clovis, moving northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Funnel clouds are possible. Funnels are capable of briefly reaching the ground. Locations impacted include... Sanger, Reedley, Trimmer Springs and Squaw Valley. LAT...LON 3661 11942 3668 11954 3700 11935 3687 11906 TIME...MOT...LOC 2300Z 216DEG 18KT 3670 11943 Andersen
Special weather statement, Feb 4, 3:04 PM PST, 4 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 304 PM PST MON FEB 4 2019 CAZ090-093-096-050000- Mariposa, Madera, and Fresno County Foothills CA-East- Central San Joaquin Valley CA- Sierra Nevada from Yosemite to Kings Canyon CA- 304 PM PST MON FEB 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADERA AND NORTH CENTRAL FRESNO COUNTIES UNTIL 400 PM PST... At 259 PM PST, Doppler radar was tracking a line of strong thunderstorms from near Yosemite Lakes to North Fork to Millerton Lake. Storms are moving northeast near 30 mph. Accumulating small hail and winds near 40 mph will be possible with the storms. Funnel clouds could also accompany these storms. Funnel clouds can briefly touch down and cause damage. Locations impacted include... Oakhurst, Peckinpah, Crane Valley Reservoir, Minarets, Millerton Lake, Nature Point, Chilkoot Meadow, Auberry, Mount Tom, Graveyard Meadow, Bass Lake, Hurley, Poison Ridge, North Fork and Friant. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Watch for mud or debris in roadways. Dangerous cloud to ground lightning is occurring with the storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3694 11964 3705 11982 3756 11942 3739 11911 TIME...MOT...LOC 2259Z 217DEG 29KT 3707 11967 JEB
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 4:18 PM PST | Special Weather Statement | HNX | Madera, Mariposa | 42 min |
| Feb 3, 4:53 PM PST | Special Weather Statement | HNX | Madera | 37 min |
| Feb 3, 5:30 PM PST | Special Weather Statement | HNX | Madera | 45 min |
| Feb 4, 7:13 AM PST | Areal Flood Advisory | HNX | Merced | 6 hr |
| Feb 4, 11:14 AM PST | Freeze Watch | HNX | 16 hr | |
| Feb 4, 11:14 AM PST | Freeze Watch | HNX | 40 hr | |
| Feb 4, 12:46 PM PST | Special Weather Statement | HNX | Madera, Mariposa | 44 min |
| Feb 4, 1:13 PM PST | Special Weather Statement | HNX | Fresno | 47 min |
| Feb 4, 1:24 PM PST | Special Weather Statement | HNX | Fresno | 36 min |
| Feb 4, 1:40 PM PST | Areal Flood Advisory | HNX | Merced | 4 days |
| Feb 4, 2:00 PM PST | Special Weather Statement | HNX | Madera | 45 min |
| Feb 4, 2:04 PM PST | Special Weather Statement | HNX | Fresno | 56 min |
| Feb 4, 2:29 PM PST | Special Weather Statement | HNX | Tulare | 46 min |
| Feb 4, 2:54 PM PST | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa | 6 hr |
| Feb 4, 3:01 PM PST | Special Weather Statement | HNX | Fresno | 59 min |
| Feb 4, 3:04 PM PST | Special Weather Statement | HNX | Madera | 56 min |
| Feb 4, 3:29 PM PST | Tornado Warning | HNX | Fresno | 31 min |
| Feb 4, 3:51 PM PST | Tornado Warning | HNX | Fresno | 24 min |
Nearby
Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.